1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Post food readings

Discussion in 'Reactive Hypoglycemia' started by Angiegood69, Dec 4, 2019.

  1. Angiegood69

    Angiegood69 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    Hi all. I was put on nifedipine, no change. Doubled dose, no change, now acarbose as well 50mg 40 mins before food. I’m still getting 10.8 ish if I have total carbs between 5-10g. Finding it confusing, bland food and hypos all through the night. Eating small every 3 hours. Any advice or observations? My previous spikes were 22-25 but I was eating all sorts of carbs before diagnosis with a low A1c I think due to the hypos. Literally can’t barely touch carbs and even low gis still spike to 10 plus. I also think I’m in hypo on and off all night and have terrible neuropathy burning in hands feet and bum. Cracking headache and severely dry skin and mouth has no saliva at all on waking. Observations greatly appreciated xxx
     
    • Hug Hug x 1
  2. Goonergal

    Goonergal Type 2 · Master
    Retired Moderator

    Messages:
    12,943
    Likes Received:
    19,779
    Trophy Points:
    298
    H @Angiegood69

    Sorry to hear you’re having such a rough time. Sounds like a trip to the doctor is in order.
     
  3. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    Have you had a decent check over of late to look at a broad spectrum of tests - I'm thinking of things like various antibodies for auto-immune conditions, vitamin levels, hormone levels - for things like thyroid dysfunction?

    All or any of those things can impact our metabolisms; indeed our thyroid gland is a major influencer on our metabolic health.

    Clearly, I am not diagnosing you with anything, but it's important to keep an open mind and look to the bigger picture.
     
    • Like Like x 1
  4. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,387
    Likes Received:
    16,209
    Trophy Points:
    298
    Hi again,
    Because you have been diagnosed as RH, your doctor's are trying to find a drug which would help alleviate the symptoms a.d prevent the rollercoaster ride of hypos.
    The reasoning behind this is that they have been taught and advised that patients with similar metabolic conditions must still eat carbs. This particular approach is because it is impossible to function without carbs especially complex healthy carbs!
    Your brain needs glucose to function!
    But it is these carbs as you say that are causing the symptoms, the drugs are trying to help you cope with this problem. It won't!
    I have found that this is an unnecessary answer, it is like putting petrol on a fire.
    Your body will cope without carbs.
    Your body does not need the drugs.
    I have read posters being put on acerbose, the logic of this drug to help with RH is based that it helps with carbs, but it doesn't work.
    You need complete control of your blood sugar levels.
    RH is a dietary condition controlled by dietary choice, being in ketosis and avoiding carbs is the best treatment that has helped me so much.

    The only drug that might help is a drug called sitagliptin, (januvia) this will help only because it helps with your initial insulin response, lowering the amount of glucose derived from a meal, stopping a larger spike, lowering the hyper, but it won't stop the trigger, and it won't stop the hypos. Ask your doctor to give you a trial on it.
     
    • Useful Useful x 1
  5. Auto E

    Auto E Prediabetes · Well-Known Member

    Messages:
    132
    Likes Received:
    65
    Trophy Points:
    68
    I have been thinking a lot about my pancreas and liver lately - also recently discovered I have RH.
    I'm not sure if you were looking for some explanations for what may be going on in your body, but it seemed like you might be wondering.
    I think the "story" of what is happening to you is that you are very insulin resistant. This is why you spike so high (even with such a small number of carbs). Your pancreas is still making insulin, though, and keeps upping its amount to bring down the blood sugar until finally the cells start responding. But at this point, excess insulin is in your bloodstream and causes your blood sugar to eventually dip quite low. We call it "reactive" hypoglycemia because it is an overreaction of your body to carbohydrates.
    I would suspect that carbs (even relatively small amounts) from your dinner could explain the hypos during the night. I know it doesn't seem fair that you have such a big reaction to a low carb meal.
    Your symptoms of neuropathy are discouraging, but probably mean that whatever your spikes have been going up to, they surpass your body's personal tolerance for keeping healthy nerves! Sadly, some of us get these complications at lower levels than others.
    The best discussion I have found (in my limited research so far) is the book Sugar Nation by Jeff OConnell. He devotes several chapters to it and really gets into the possible physiology of it and the various types that exist.
    Headaches are associated with RH most assuredly. From tracking my own episodes (I wear a CGM now), I can see that I get a headache right at the peak of the sugar spike (BEFORE the low, although the headache REMAINS during the low and even after recovery). I am starting to suspect that the massive insulin release might actually trigger the headache!
    Dry mouth upon awaking could very well reflect the surge of epinephrine that your body releases in order to bring your blood sugar up after a hypo during the night.
    If, right now, you can't seem to tolerate carbs - don't eat them right now. See if you can find some stability without them for awhile. "Eat to the meter" as we say. Find the foods that don't spike you OR lead you to a hypo.
    You can do this! You are the experiment. :)
    Also, although I understand that the nifedipine is meant to reduce your overall sympathetic response and possibly help reduce hypoglycemia, calcium channel blockers are renowned for their many side effects - it alone might explain some of your bad symptoms. Additionally, I hope it is not causing you low blood pressure which would be making you feel horrible. Do you have a home battery-operated blood pressure meter? You can get them on Amazon for super cheap to make sure you are not experiencing low blood pressure episodes from the doubling of this medication.
    Good luck. Please report back as you learn more.
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook